×

Branched coverings of simply connected manifolds. (English) Zbl 1302.57002

Summary: We construct branched double coverings by certain direct products of manifolds for connected sums of copies of sphere bundles over the 2-sphere. As an application we answer a question of Kotschick and Löh up to dimension five. More precisely, we show that
(1) every simply connected, closed four-manifold admits a branched double covering by a product of the circle with a connected sum of copies of \(S^2 \times S^1\), followed by a collapsing map;
(2) every simply connected, closed five-manifold admits a branched double covering by a product of the circle with a connected sum of copies of \(S^3 \times S^1\), followed by a map whose degree is determined by the torsion of the second integral homology group of the target.

MSC:

57M05 Fundamental group, presentations, free differential calculus
57M12 Low-dimensional topology of special (e.g., branched) coverings
55M25 Degree, winding number
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] Alexander, J. W., Note on Riemann spaces, Bull. Am. Math. Soc., 26, 8, 370-372, (1920) · JFM 47.0529.02
[2] Barden, D., Simply connected five-manifolds, Ann. Math., 82, 3, 365-385, (1965) · Zbl 0136.20602
[3] Berstein, I.; Edmonds, A. L., The degree and branch set of a branched covering, Invent. Math., 45, 3, 213-220, (1978) · Zbl 0359.55003
[4] Crowley, D.; Löh, C., Functorial semi-norms on singular homology and (in)flexible manifolds, Preprint · Zbl 1391.57008
[5] Derbez, P.; Sun, H.; Wang, S., Finiteness of mapping degree sets for 3-manifolds, Acta Math. Sin. Engl. Ser., 27, 807-812, (2011) · Zbl 1221.55005
[6] Dold, A., Erzeugende der thomschen algebra \(\mathcal{R}\), Math. Z., 65, 25-35, (1956) · Zbl 0071.17601
[7] Duan, H.; Liang, C., Circle bundles over 4-manifolds, Arch. Math., 85, 3, 278-282, (2005) · Zbl 1078.57020
[8] Duan, H.; Wang, S., Non-zero degree maps between 2n-manifolds, Acta Math. Sin. Engl. Ser., 20, 1-14, (2004) · Zbl 1060.57018
[9] Edmonds, A. L., Deformation of maps to branched coverings in dimension two, Ann. Math. (2), 110, 1, 113-125, (1979) · Zbl 0424.57002
[10] Edmonds, A. L., Deformation of maps to branched coverings in dimension three, Math. Ann., 245, 3, 273-279, (1979) · Zbl 0406.57003
[11] Freedman, M. H., The topology of four-dimensional manifolds, J. Differ. Geom., 17, 3, 357-453, (1982) · Zbl 0528.57011
[12] Giblin, P. J., Circle bundles over a complex quadric, J. Lond. Math. Soc., 43, 323-324, (1968) · Zbl 0173.26004
[13] Gromov, M., Metric structures for riemannian and non-Riemannian spaces, Prog. Math., vol. 152, (1999), Birkhäuser Verlag, translated from the French by S. M. Bates
[14] Hatcher, A., A proof of the Smale conjecture, \(\operatorname{Diff}(S^3) \simeq \operatorname{O}(4)\), Ann. Math. (2), 117, 3, 553-607, (1983) · Zbl 0531.57028
[15] Kotschick, D.; Löh, C., Fundamental classes not representable by products, J. Lond. Math. Soc., 79, 545-561, (2009) · Zbl 1168.53024
[16] Kotschick, D.; Neofytidis, C., On three-manifolds dominated by circle bundles, Math. Z., 274, 21-32, (2013) · Zbl 1277.57003
[17] Neofytidis, C., Non-zero degree maps between manifolds and groups presentable by products, (2014), available online at
[18] Milnor, J. W.; Husemoller, D., Symmetric bilinear forms, (1973), Springer-Verlag Berlin and New York · Zbl 0292.10016
[19] Pankka, P.; Souto, J., On the non-existence of certain branched covers, Geom. Topol., 16, 1321-1349, (2012) · Zbl 1270.57011
[20] Ruberman, D., Null-homotopic embedded spheres of codimension one, (Cecil, T. E.; Chern, S.-s., Tight and Taut Submanifolds, Math. Sci. Res. Inst. Publ., vol. 32, (1997), Cambridge Univ. Press Cambridge), 229-232 · Zbl 0903.57017
[21] Serre, J. P., Groupes d’homotopie et classes des groupes abéliens, Ann. Math. (2), 58, 258-294, (1953) · Zbl 0052.19303
[22] Smale, S., Diffeomorphisms of the 2-sphere, Proc. Am. Math. Soc., 10, 621-626, (1959) · Zbl 0118.39103
[23] Smale, S., On the structure of 5-manifolds, Ann. Math. (2), 75, 38-46, (1962) · Zbl 0101.16103
[24] Stallings, J., A topological proof of Grushko’s theorem on free products, Math. Z., 90, 1-8, (1965) · Zbl 0135.04603
[25] Steenrod, N. E., The classification of sphere bundles, Ann. Math. (2), 45, 294-311, (1944) · Zbl 0060.41412
[26] Tan, L., On mapping degrees between 1-connected 5-manifolds, Sci. China Ser. A, 49, 12, 1855-1863, (2006) · Zbl 1118.55004
[27] Wall, C. T.C., Diffeomorphisms of 4-manifolds, J. Lond. Math. Soc., 39, 131-140, (1964) · Zbl 0121.18101
[28] Wall, C. T.C., On simply connected 4-manifolds, J. Lond. Math. Soc., 39, 141-149, (1964) · Zbl 0131.20701
[29] Wall, C. T.C., Classification problems in differential topology. V. on certain 6-manifolds, Invent. Math., 1, 4, 355-374, (1966) · Zbl 0149.20601
[30] Wu, W. T., Classes charactéristiques et i-carres d’une veriété, C. R. Acad. Sci. Paris, 230, 508-509, (1950)
[31] Zhubr, A. V., Closed simply connected six-dimensional manifolds: proofs of classification theorems, Algebra Anal., St. Petersburg Math. J., 12, 4, 605-680, (2001), translation in · Zbl 1168.57312
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.